Atlas Healthcare Associates, LLC
- Outpatient Clinic
- Medication Assisted Treatment
- On-site Counseling
- Drug Screening
- Maintenance Support
Atlas Healthcare Associates, LLC. provides medication assisted treatment to help people who wish to overcome substance abuse. We use medications such as Suboxone® and buprenorphine as part of your treatment. The medications reduce opioid cravings and help minimize withdrawal symptoms.
Our compassionate staff genuinely care about helping you become drug free. We are here to make the road to recovery easier and successful.
Our outpatient clinic allows our patients to overcome addiction while continuing other activities of their life and in the privacy of their own home.
Buprenorphine is a prescription medicine used to treat addiction to opioids, which are a group of drugs similar to morphine. It is prescribed by specially trained doctors who provide what is called ‘maintenance therapy’ for patients being treated for addiction to pain pills, heroin or other opioids. Buprenorphine is usually taken by placing the tablet or film under the tongue. Some buprenorphine tablets or films contain naloxone, which is a medication that reverses the dangerous side effects of too much buprenorphine.
Buprenorphine can cause sleepiness and can be abused in individuals who are seeking this effect. Some individuals may abuse buprenorphine by taking extra doses, or by crushing tablets and then injecting or snorting them. At high doses, the effects of buprenorphine reach a ‘ceiling effect’ which means taking more buprenorphine will not result in more effects. In fact, if a person who is used to taking high doses of opioids such as heroin, methadone, morphine, or oxycodone, takes buprenorphine, they may actually experience side effects of ‘withdrawal’ such as feeling irritable, nausea, vomiting, diarrhea, sweating, shaking and a fast heart rate.
Taking too much buprenorphine can cause sleepiness, a dangerously slow rate of breathing, and low blood pressure. Slow breathing and low blood pressure can lead to passing out or even death. Rarely, kidney or liver failure can occur with severe poisoning.
Buprenorphine is extremely dangerous for children. If a child eats even a part of a pill, he or she may die from stopping breathing or low blood pressure. Buprenorphine must be kept out of reach of children at all times. If a child may have accidentally eaten buprenorphine, that child must be taken to an emergency department immediately.
Other side effects of taking buprenorphine include feeling sleepy or lightheaded, nausea, constipation and abdominal pain.
An individual who has taken too much buprenorphine, or a child who has taken even part of a buprenorphine pill, may need to be treated with oxygen, artificial breathing, and a medication called naloxone which can reverse the effects of the buprenorphine. Patients with low blood pressure might need intravenous fluids and strong heart medications to keep the heart beating regularly and to keep the blood pressure normal. All children who may have eaten buprenorphine, and adults with symptoms of poisoning will need to stay in the hospital.
If a person who is used to taking buprenorphine every day stops taking this medication, side effects can include feeling irritable, nausea, vomiting, diarrhea, sweating, shaking and a fast heart rate. If a person wishes to stop taking buprenorphine it is best to have a healthcare professional help.
Only drug tests that specifically look for buprenorphine will detect this drug in the urine. People who are taking buprenorphine will not have positive drug tests for other opioids such as methadone, oxycodone, hydrocodone or heroin.
Buprenorphine can interact with other medications a person is taking. Medicines used to treat psychiatric disease such as depression or anxiety, and pain medicines, can be dangerous to take at the same time as buprenorphine. It is important to talk to a healthcare provider before starting or stopping any medication and to find out if it is okay to take medications in combination.
Created by Gillian Beauchamp, MD. These answers are provided by volunteer medical toxicologists for the purpose of public education, and do not necessarily represent the policies or positions of the American College of Medical Toxicology.
All data and information provided in this FAQ is for informational purposes only. The American College of Medical Toxicology makes no representations as to accuracy, completeness, currentness, suitability, or validity of the content of the FAQ and will not be liable for any errors or omissions in this information or any losses, injuries, or damages arising from its display or use.